New Mexico, 2014

Flash Flooding and Hail in New Mexico, July 31, 2014

July 31, 2014 · NWS ABQ · 7 events in 5 counties and zones

Strong thunderstorms with heavy rainfall developed along the Continental Divide early on the 29th and pushed slowly east toward the Rio Grande Valley through the evening hours. Several strong cells produced hail over portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong thunderstorms with heavy rainfall developed along the Continental Divide early on the 29th and pushed slowly east toward the Rio Grande Valley through the evening hours. Several strong cells produced hail over portions of the area. Nickel size hail and heavy rain impacted Arroyo Seco. Hail was also reported near Las Vegas and Moriarty. A powerful storm near Abiquiu produced torrential rainfall, flooding, and damaging hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:32 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 10:32 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1132 AM MDT THU JUL 31 2014

.AVIATION...
18Z TAF CYCLE
UPPER RIDGE AXIS STRETCHED FROM CENTRAL AZ TO SOUTH CENTRAL NM
WITH GENLY NORTHWEST FLOW ALOFT OVER NORTHERN AND CENTRAL NM.
LOW LEVEL EASTERLY GRADIENT TO PERSIST OVER THE REGION. AREAS MVFR
CIGS WITH ISOLD EMBEDDED IFR CIGS/VSBYS IN BR OBSCURING TERRAIN
FROM THE EAST SLOPES OF THE CENTRAL MT CHAIN TO THE TX BORDER TO
GRADUALLY IMPROVE THROUGH 22Z. BEST INSTAB BEFORE 00Z TO EXIST
OVER WRN NM...WHERE SCT TSRA SFC WND GUSTS TO 40KTS EXPECTED TO
DEVELOP AND OCCASIONALLY OBSCURE MTS. STEERING FLOW WOULD TAKE
THIS ACTIVITY INTO THE RIO GRANDE VALLEY AFT 21Z. TSRA/SHRA MAY
POSSIBLY ADVECT/DEVELOP OVER PORTIONS OF THE EAST AFT 00Z...AND
EXPECT REDEVELOPMENT OF MVFR CIGS/VSBYS IN BR AFT 03Z EAST SLOPES
CENTRAL MT CHAIN.

&&

.PREV DISCUSSION...747 AM MDT THU JUL 31 2014...
.UPDATE...
WITH PWATS RANGING FROM 1 TO 1.5 INCHES...AND A SLOW MOVING
DISTURBANCE SINKING SOUTH AND SOUTHEASTWARD ACROSS COLORADO...WE
RECONSIDERED THE FLASH FLOOD POTENTIAL. ANTECEDENT MOISTURE IS
PRESENT IN PLACES LIKE WESTERN SAN MIGUEL COUNTY AND ALONG THE
EAST SLOPES OF THE CENTRAL MOUNTAINS...WHERE LOCALLY HEAVY RAIN FELL
YESTERDAY. FURTHER...THE SOUTHWEST MOUNTAINS HAD SOME RAIN
OVERNIGHT...SO PLACES LIKE THE WHITE WATER BALDY BURN SCAR SHOULD
PRODUCE RAPID RUNOFF WITH ANY PRECIP THAT FALLS TODAY.

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE WESTERN MOUNTAINS
EAST OF THE CONTINENTAL DIVIDE AND SOUTH OF THE RIO CHAMA...AND
ALSO FOR THE SOUTHERN SANGRES...CENTRAL MOUNTAINS AND ADJACENT
HIGHLANDS. SINCE CONVECTION IS EXPECTED TO DRIFT SLOWLY TOWARD THE
SOUTH AND SOUTHEAST...ADDED THE WEST CENTRAL HIGHLANDS AND SANTA
FE AREA...TOO. STORMS SHOULD BECOME MOST WIDESPREAD DURING THE
AFTERNOON ACROSS THE WESTERN MOUNTAINS...SINCE THEY ARE STARTING
OFF WITH LESS CLOUD COVER. WESTERN STORMS SHOULD ALSO BENEFIT FROM
SOME RESIDUAL EASTERLY UPSLOPE FLOW LINGERING FROM YESTERDAYS
BACK DOOR COLD FRONT. IN CONTRAST...THE UPSLOPE FLOW...ASSOCIATED
LOW CLOUDS AND TEMPERATURES SEVERAL DEGREES BELOW NORMAL WILL SLOW
THE START OF CONVECTION ACROSS THE NORTH CENTRAL AND CENTRAL
MOUNTAINS. MODELS DO AGREE ON SOME QPF BULLS EYES HERE DURING THE
EVENING AND OVERNIGHT...APPARENTLY KEYING ON SOME LATE DAY HEATING
AND GRADUALLY IMPROVING FORCING ALOFT WITH THE APPROACHING
DISTURBANCE OVER CO.

THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED TO THE NORTHERN
SANGRE DE CRISTOS...SOUTH CENTRAL MOUNTAINS AND THEIR ADJACENT
HIGHLANDS/HIGH PLAINS. THIS WILL DEPEND ON THE DISSIPATION OF LOW
CLOUDS AND CONVECTIVE DEBRIS CLOUDS LINGERING FROM LAST NIGHTS
CONVECTION.

44

&&

.PREV DISCUSSION...348 AM MDT THU JUL 31 2014...
.SYNOPSIS...
DAILY ROUNDS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED EACH AFTERNOON AND INTO THE NIGHT TIME HOURS THROUGH
THE WEEKEND. A ROBUST MONSOON MOISTURE PLUME IS EXPECTED TO STREAM
NORTHWARD OVER CENTRAL AND WESTERN PARTS OF NEW MEXICO AS A
SUBTROPICAL LOW DRIFTS SLOWLY NORTHWARD WEST OF NEW MEXICO...THEN
EASTWARD NORTH OF NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN WITH A RISK OF FLASH FLOODING. EXCEPT
FOR SOME NEAR NORMAL READINGS WEST OF THE CONTINENTAL DIVIDE
TODAY...HIGH TEMPERATURES WILL GENERALLY VARY FROM A FEW TO 14
DEGREES BELOW NORMAL EACH DAY.

&&

.DISCUSSION...
CONSIDERED ISSUING A FLASH FLOOD WATCH FOR TODAY...BUT COULDNT
MUSTER ENOUGH CONFIDENCE DUE TO CONCERNS ABOUT HOW COOL IT WILL BE
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND ABOUT THE AMOUNT
OF CONVECTIVE DEBRIS CLOUDS LIKELY TO LINGER OVER CENTRAL AND
SOUTHEAST AREAS WELL INTO THE DAY. POST FRONTAL HIGH TEMPERATURES
SHOULD ONLY REACH THE 60S TO MID 70S TODAY ACROSS THE SANGRE DE
CRISTOS AND NORTHEAST HIGHLANDS...WHERE MODELS ARE GENERALLY
AGREEING ON SOME OF THE BETTER QPF. CHATTED WITH NWS PUEBLO AND WE
DECIDED TO LET THE DAY SHIFT RE-ASSESS THE SITUATION BASED ON THE EROSION
OF DEBRIS CLOUDS AND UPDATED MODEL RUNS. AT THIS TIME IT LOOKS
LIKE THE SOUTHWEST MOUNTAINS MAY HAVE THE BEST CHANCE OF FLASH
FLOODING DURING THE AFTERNOON DUE TO MORE SUN...WARMER
TEMPERATURES AND SLOWER STORM MOTIONS THERE. THE RISK FOR FLASH
FLOODING MAY THEN SHIFT TO THE EAST SLOPES OF THE NORTHERN AND
CENTRAL MOUNTAINS AS A SLOW MOVING DISTURBANCE ALOFT SHIFTS CLOSER
TO NE NEW MEXICO FROM N COLORADO IN NW FLOW ALOFT.

THE UPPER HIGH IS PROGGED TO SHIFT FROM SW OF NM TODAY TO NORTHERN
NM AND CO BY SATURDAY NIGHT AS THE SUBTROPICAL WAVE SHIFTS
NORTHWARD OUT OF THE GULF OF CA. AFTER THE SUBTROPICAL MOISTURE
PLUME CROSSES THIS WEEKEND...SOME DRIER AIR IS FORECAST TO SHIFT
OVER NM FROM THE SOUTHWEST AROUND THE BASE OF THE WAVE AS THE
SYSTEM CROSSES THE CENTRAL ROCKIES. THIS SHOULD RESULT IN A
NOTICEABLE DOWNTICK IN CONVECTION MONDAY AND TUESDAY...THOUGH
THERE SHOULD STILL BE SCATTERED TO ISOLATED CELLS AROUND. MODELS
THEN DEPICT THE SUBTROPICAL WAVE DROPPING SOUTHEASTWARD OVER NE
NM AS AN UPPER LEVEL TROUGH AND BACK DOOR COLD FRONT WEDNESDAY AND
WEDNESDAY NIGHT. THIS COULD BE ANOTHER PERIOD OF HEAVY RAIN ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

44

&&

.FIRE WEATHER...
UPPER LEVEL HIGH PRESSURE...CURRENTLY POSITIONED OVER SOUTHERN
ARIZONA...WILL DRIFT ABOUT OVER THE NEXT SEVERAL DAYS. MOIST
SOUTHEAST TO SOUTH LOW LEVEL FLOW AND AN ACTIVE MONSOON PLUME OVER
EASTERN ARIZONA AND WESTERN NEW MEXICO TO PERSIST THROUGH AT LEAST
THE WEEKEND. THUS...WETTING RAIN IS A GOOD BET FOR MOST AREAS...WITH
THE EXTREME NORTHWEST PLATEAU LEAST FAVORED. EARLY NEXT...WETTING
RAIN LOOKS TO FAVOR THE HIGHER TERRAIN WITH DRIER CONDITIONS ACROSS
THE EAST BUT AN UPPER LEVEL DISTURBANCE AND POSSIBLY A BACK DOOR
FRONT INTO THE EAST COULD SHIFT THE FOCUS TO THE EASTERN PLAINS BY
MID WEEK.

TEMPERATURES TO REMAIN BELOW SEASONAL NORMALS THROUGH THE PERIOD.
VENTILATION WILL BE POOR TO FAIR MOST AREAS TODAY EXCEPT FOR THE
EXTREME WEST WITH LITTLE IMPROVEMENT ON FRIDAY. FOR THE WEEKEND...
VENTILATION RATES IMPROVE ACROSS THE EAST ON SATURDAY AND ACROSS ALL
ZONES BY SUNDAY.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ504-506>508-511-512-514-515-518-521>523-529.

&&
Hazardous weather outlook, Jul 31, 5:00 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUL 31 2014

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
AND FLASH FLOODING TODAY. MODELS PAINT SOME OF THE HEAVIEST
PRECIPITATION THIS AFTERNOON ACROSS THE SOUTHWEST MOUNTAINS AND
ALONG THE EAST SLOPES OF THE WEST CENTRAL AND JEMEZ MOUNTAINS. THE
FOCUS SHOULD THEN SHIFT TO THE NORTH CENTRAL AND CENTRAL
MOUNTAINS AND ADJACENT EAST SLOPES THIS EVENING. STORMS WILL MOVE
SLOWLY AND GENERALLY TOWARD THE SOUTHEAST AND SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY MOIST ATMOSPHERE WILL REMAIN IN PLACE THROUGH THE WEEKEND.
A SLOW MOVING UPPER LEVEL TROUGH WILL PASS SOUTHEASTWARD OVER
NORTHEAST NEW MEXICO FRIDAY BRINGING THE GREATEST POTENTIAL FOR
FLASH FLOODING TO THE CENTRAL MOUNTAIN CHAIN AND ADJACENT EAST
SLOPES. THE BEST POTENTIAL FOR FLASH FLOODING SHOULD THEN SHIFT
WESTWARD OVER THE WEEKEND AS A SLOW MOVING SUBTROPICAL WAVE
MIGRATES NORTHWARD WEST OF NEW MEXICO STEERING A ROBUST MONSOON
MOISTURE PLUME OVER THE CONTINENTAL DIVIDE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

44

In the hours before

Special weather statement, Jul 31, 1:37 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT THU JUL 31 2014

NMZ512-513-516-312115-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-UPPER RIO GRANDE
VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
237 PM MDT THU JUL 31 2014

...STRONG THUNDERSTORM MOVING OVER CENTRAL TAOS COUNTY...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER NEAR ARROYO
HONDO. MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO SECO...EL PRADO...
LOS CORDOVAS...SAN CRISTOBAL...VALDEZ AND CEBOLLA MESA CAMPGROUND.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

&&

LAT...LON 3656 10544 3637 10563 3660 10585 3667 10573
TIME...MOT...LOC 2037Z 310DEG 11KT 3656 10569

50

The radar

The Albuquerque radar (KABX), 190 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail. Local standard time, as filed.

Hail, Taos

When
July 31, 1:57 PM MST to 2:00 PM MST
Where
Taos County, Arroyo Seco
Measured
0.88 in hail
Reported by
Public
Coordinates
36.520, -105.570

Flash Flood, Rio Arriba

When
July 31, 3:00 PM MST to 3:30 PM MST
Where
Rio Arriba County, 8 mi WNW of Abiquiu to 5.39 mi NW of Canones
Cause
Heavy Rain
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
36.244, -106.453

Observer reported the most severe storm at this location in 15 years. A total of 1.28 inches of rain fell in 45 minutes and the main road on their property was ripped apart and culverts destroyed. Additionally, their garden was shredded by hail.

Flash Flood, San Miguel

When
July 31, 3:30 PM MST to 4:30 PM MST
Where
San Miguel County, San Geronimo to 1.79 mi E of Mineral Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.580, -105.400

New Mexico DOT reported that Highway 283 was closed near San Geronimo due to flash flooding. A CoCoRaHS observer in the area reported 2.81 inches of rainfall from this storm with strong runoff. 2.30 inches of that fell in just 30 minutes with hail. Highway 283 was reopened the following morning around 11am.

Hail, San Miguel

When
July 31, 3:45 PM MST to 3:50 PM MST
Where
San Miguel County, 1.32 mi ESE of San Geronimo
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.570, -105.380

Flash Flood, Catron

When
July 31, 4:00 PM MST to 5:00 PM MST
Where
Catron County, 25 mi SE of Horse Spgs to 25.03 mi SE of Horse Spgs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
33.664, -107.922

At least two roads were washed out near Beaverhead from heavy rainfall. Damage estimated for repairs.

Flash Flood, Taos

When
July 31, 4:30 PM MST to 4:45 PM MST
Where
Taos County, 4.95 mi W of Arroyo Hondo to 4.93 mi WNW of Arroyo Hondo
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
36.535, -105.759

Public reported that Earthship Way road was washed out from swiftly moving water.

Hail, Torrance

When
July 31, 6:17 PM MST to 6:20 PM MST
Where
Torrance County, Moriarty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.000, -106.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525370, 525575, 526074, 525371, 525580, 525581, 525373.